Iowa, 2010Flood in Iowa, July 23 to 26, 2010
July 23 to 26, 2010 · NWS DVN · 1 event in 1 county or zone
Heavy rains during the fourth week of July resulted in the Wapsipinicon River at Independence going above the moderate flood stage level of 13 feet on July 23 around 9 pm CDT. 7 feet around 7 pm CDT July 24.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the fourth week of July resulted in the Wapsipinicon River at Independence going above the moderate flood stage level of 13 feet on July 23 around 9 pm CDT. It crested around 18.7 feet around 7 pm CDT July 24. It fell below the moderate flood stage level around 930 am CDT July 26.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 2:10 PM CST, 50 minutes earlier.
Area forecast discussion, Jul 23, 2:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT FRI JUL 23 2010
.DISCUSSION...
WILL BE CONCISE DUE TO SIGNIFICANT ONGOING WATER ISSUES...DEVELOPING
NEXT CONVECTIVE EVENT WITH HEAVY RAIN UNFOLDING. MAJOR WATER EVENT
EXPECTED OVER CENTRAL 1/2 OF FORECAST AREA NEXT 12 TO 18 HOURS WITH
WIDESPREAD 2 PLUS INCH AMOUNTS WITH LOCALLY 5 PLUS INCH AMOUNTS
LIKELY.
TONIGHT...UPPED POPS TO CATEGORICAL OR LIKELY ALL BUT EXTREME SOUTH
SECTIONS. ADDED HEAVY RAIN WORDING WITH STRONG WINDS THIS EVENING.
LOCAL TOOLS AND TECHNIQUES SUGGEST TRAININGS STORMS WITH T-BONING
POTENTIAL WITH ARRIVAL NEXT MCS FROM WEST MID-LATE EVENING.
TORRENTIAL RAINFALL RATES AOA 2 INCHES PROBABLE DUE TO HIGH PW/S AOA
2 INCHES TO NEAR 2.5 INCHES. SOME LOCAL TECHNIQUES SUGGEST 6 TO 8
PLUS INCH AMOUNTS POSSIBLE...SIMILAR TO LAST NIGHT. BEST ESTIMATES
ARE HEAVIEST RAINFALL AXIS TO OCCUR 30-40 MILES EITHER SIDE OF SQI-
IOW-OTM LINE. WILL BE INCREASING FFA COVERAGE TO INCLUDE AREAS ALONG
AND NORTH OF HIGHWAY 34. AGAIN...CONCERN IS THIS EVENT HAS POTENTIAL
FOR HIGHER ENDING FLASH FLOODING AND RIVER FLOODING IF LOCALLY 5 INCH
AMOUNTS DO OCCUR OR 2 PLUS INCH AMOUNTS FALLS NORTH OF HIGHWAY 30 ON
TOP RAIN EVENT LAST NIGHT INTO THIS MORNING.
SATURDAY THROUGH NEXT FRIDAY...MINOR CHANGES TO FORECAST. SHOWERS
AND THUNDERSTORMS EXITING AS FRONT PASSES. THEN SLIGHTLY BELOW
NORMAL SUNDAY AND MONDAY. TUESDAY ONWARD...RETURN TO SLIGHTLY
ABOVE NORMAL AND HUMID WITH RISK OF STORMS EACH DAY...MAINLY PULSE
VARIETY IN PM AND EVENING HOURS. NEXT FRONT MAY ARRIVE THU/FRI
TIME PERIOD THAT SHOULD BE CONFIRMED NEXT DAY OR SO. ..NICHOLS..
&&
.AVIATION...
THUNDERSTORMS WITH VERY HEAVY RAIN WITH PERIODS OF MVFR TO BRIEF IFR
CONDITIONS UNTIL 12 TO 15Z. CONDITIONS TO IMPROVE TO VFR BY LATE
MORNING AS PRECIPITATION ENDS AND FRONT MOVES ACROSS AREA BY LATE
AFTERNOON. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-JEFFERSON-LEE-VAN BUREN.
IL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BUREAU-CARROLL-
HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-PUTNAM-WARREN.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
NICHOLSHazardous weather outlook, Jul 23, 2:40 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT FRI JUL 23 2010
...HEAVY RAINFALL EXPECTED TONIGHT INTO SATURDAY MORNING WITH RISK OF
MAJOR FLASH FLOODING AND RIVER FLOODING...
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
340 PM CDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
EPISODES OF THUNDERSTORMS AND SHOWERS WILL PRODUCE WIDESPREAD
ADDITIONAL RAIN TOTALS OF 1 TO LOCALLY OVER 5 INCHES BY SATURDAY
MORNING. LOCATIONS MOST AT RISK FOR RAIN AMOUNTS OF 5 INCHES OR MORE
IS 40 MILES EITHER SIDE OF A STERLING ILLINOIS TO OTTUMWA IOWA LINE.
TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES AN HOUR ARE ALSO
POSSIBLE.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING WINDS UP TO
70 MPH ARE POSSIBLE. THE MOST LIKELY TIME PERIOD WOULD BE UNTIL MID
EVENING.
A HEAT ADVISORY IS IN EFFECT UNTIL EARLY EVENING FOR AREAS ALONG AND
SOUTH OF A HIGHWAY 34 LINE AND ALSO WEST CENTRAL ILLINOIS.
SEVERAL AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT SATURDAY.
SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY
THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE THREATS...IF
ANY...AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
ANY REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED.
NICHOLS
In the hours before
Local storm report, Jul 23, 10:57 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN SSE SHANNON 42.15N 89.74W
07/23/2010 M5.75 INCH CARROLL IL TRAINED SPOTTER
RAINFALL TOTAL FROM 11 PM THROUGH 9 AM THIS MORNING.
&&
MIKEZLocal storm report, Jul 23, 11:01 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 3 ENE MASSBACH 42.27N 90.06W
07/23/2010 M6.50 INCH JO DAVIESS IL TRAINED SPOTTER
24 HOUR TOTAL.
&&
MIKEZSpecial weather statement, Jul 23, 2:09 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT FRI JUL 23 2010
IAZ067-068-077-078-ILZ015-016-024-232115-
HENRY-LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WASHINGTON-
309 PM CDT FRI JUL 23 2010
...STRONG THUNDERSTORM MOVING ACROSS MUSCATINE AND LOUISA COUNTIES...
AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONESVILLE...OR 6 MILES NORTHWEST OF
COLUMBUS JUNCTION...MOVING EAST AT 40 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LETTS AROUND 315 PM CDT...
FRUITLAND AROUND 325 PM CDT...
MUSCATINE AROUND 330 PM CDT...
ILLINOIS CITY AND FAIRPORT AROUND 340 PM CDT...
MONTPELIER AROUND 350 PM CDT...
ANDALUSIA...HAMLET AND BUFFALO AROUND 355 PM CDT...
ONE HALF INCH DIAMETER HAIL...AND WINDS 50 TO 60 MPH...ARE EXPECTED
WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4140 9159 4143 9137 4155 9135 4153 9040
4146 9041 4145 9044 4137 9044 4110 9050
4120 9171
TIME...MOT...LOC 2008Z 266DEG 36KT 4136 9135Local storm report, Jul 23, 2:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 4 SE MUSCATINE 41.37N 91.02W
07/23/2010 E60 MPH ROCK ISLAND IL TRAINED SPOTTER
ESTIMATED 50 TO 60MPH GUSTS AND HEAVY RAINFALL.
&&
LEGROLocal storm report, Jul 23, 2:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG GRANDVIEW 41.28N 91.19W
07/23/2010 LOUISA IA TRAINED SPOTTER
ESTIMATED 3 FOOT DIAMETER TREE DOWN IN GRANDVIEW...POWER
IS OUT IN TOWN AS WELL.
&&
TGLocal storm report, Jul 23, 2:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 1 WSW DAVENPORT 41.55N 90.62W
07/23/2010 E70 MPH SCOTT IA TRAINED SPOTTER
ESTIMATED 65 TO 70MPH GUSTS.
&&
LEGROFlood, Buchanan
- When
- July 23, 3:00 PM CST to July 26, 8:30 AM CST
- Where
- Buchanan County, 1.98 mi WNW of Fairbank to 1 mi WSW of Littleton
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.642, -92.085
Meanwhile, In Lamont the South Fork Maquoketa River and Lamont Creek flooded for the second time in 2 days, affecting several businesses and up to 200 homes (primarily with basement flooding).
About 20 other homes around Buchanan County were also affected, including some in Winthrop along Buffalo Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251690.